Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 43, NWS San Angelo, TX

April 19, 2012Throckmorton County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at Apr 19, 2012, 7:49 PM CDT for Throckmorton County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2012, 7:49 PM CDT (00:49 UTC)
Expired
Apr 19, 2012, 8:30 PM CDT
In force
41 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

County Throckmorton County, TX

The radar

The Dyess AFB radar (KDYX), 63 km from the middle of the area, began a volume at 00:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 19, 6:38 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 0.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2012-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2012-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-692 J/kg
Mixed-layer LCL
2163 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

398 
WUUS54 KSJT 200049
SVRSJT
TXC447-200130-
/O.NEW.KSJT.SV.W.0043.120420T0049Z-120420T0130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
749 PM CDT THU APR 19 2012

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN HALF OF THROCKMORTON COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 830 PM CDT

* AT 745 PM CDT...A CLUSTER OF SEVERE THUNDERSTORMS WAS LOCATED      
  BETWEN 3 AND 6 MILES SOUTH OF THROCKMORTON...MOVING EAST AT 30 MPH.

  STORM HAZARDS INCLUDE...
  QUARTER SIZE HAIL.
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  A FEW VEHICLE DENTS...
  MINOR ROOF AND PLASTIC SIGN DAMAGE...
  SOME TREE LIMB DAMAGE...WEAKENED TREES TOPPLED... 
 SCATTERED POWER OUTAGES POSSIBLE...
  POTENTIALLY DEADLY LIGHTNING.

* THE SEVERE THUNDERSTORMS WILL REMAIN OVER MAINLY RURAL AREAS       
  OF...SOUTH CENTRAL AND SOUTHERN THROCKMORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER FROM THESE STORMS IN A STURDY BUILDNIG AND STAY AWAY
FROM WINDOWS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 
100 AM CDT FRIDAY MORNING FOR THE NORTHERN PART OF WEST CENTRAL 
TEXAS.

&&

LAT...LON 3317 9894 3321 9894 3302 9894 3304 9935
      3319 9933
TIME...MOT...LOC 0047Z 276DEG 28KT 3314 9914

$$
1 follow-up statement
940 
WWUS54 KSJT 200107
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
807 PM CDT THU APR 19 2012

TXC447-200130-
/O.CON.KSJT.SV.W.0043.000000T0000Z-120420T0130Z/
THROCKMORTON TX-
807 PM CDT THU APR 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR SOUTHERN THROCKMORTON COUNTY...

AT 805 PM CDT... A SEVERE THUNDERSTORM WAS LOCATED 6 MILES EAST OF
THROCKMORTON...MOVING EAST AT 25 MPH.

  STORM HAZARDS INCLUDE...
  PING PONG BALL SIZE HAIL
  DAMAGING WINDS IN EXCESS OF 60 MPH.

  WITH POSSIBLE STORM IMPACTS...
  VEHICLE DINGS...
  MINOR DAMAGE TO ROOFS...
  DAMAGE TO TREE LIMBS...

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF SOUTHERN THROCKMORTON COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DOPPLER RADAR HAS INDICATED SOME ROTATION WITHIN THIS STORM. WHILE 
NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A TORNADO 
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY 
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

&&

LAT...LON 3317 9894 3321 9894 3302 9894 3304 9935
      3319 9933
TIME...MOT...LOC 0106Z 275DEG 23KT 3316 9904

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 7:00 PM CDT, 49 minutes earlier.

Area forecast discussion, Apr 19, 7:00 PM CDT, 49 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
700 PM CDT THU APR 19 2012

.UPDATE...
CONVECTION NOW DEVELOPING OVER HASKELL AND THROCKMORTON COUNTIES
AHEAD OF THE COLD FRONT. UPDATED ZONES TO INCREASE POPS ACROSS THE
NORTHEAST BIG COUNTRY AND TO INCLUDE SEVERE THUNDERSTORM WATCH 183
FOR THROCKMORTON AND SHACKELFORD COUNTIES.

&&

.PREV DISCUSSION... /ISSUED 637 PM CDT THU APR 19 2012/

DISCUSSION...
SEE AVIATION SECTION.

AVIATION...
A COLD FRONT WILL PUSH SOUTH ACROSS WEST CENTRAL TEXAS LATER
TONIGHT INTO FRIDAY MORNING. A DRYLINE BISECTING WEST CENTRAL
TEXAS FROM NORTHEAST TO SOUTHWEST EARLY THIS EVENING WILL
RETREAT TO THE WEST DURING THE EVENING AND EARLY TONIGHT. AN
ISOLATED THUNDERSTORM MAY DEVELOP ON THE DRYLINE...BUT THE CHANCE
IS RATHER REMOTE. SCATTERED THUNDERSTORMS COULD DEVELOP THIS
EVENING AND EARLY TONIGHT ACROSS THE NORTHERN BIG COUNTRY...AS THE
COLD APPROACHES FROM THE NORTH. ISOLATED TO SCATTERED THUNDERSTORM
DEVELOPMENT IS EXPECTED ALONG AND BEHIND THE FRONT LATE TONIGHT
INTO FRIDAY MORNING. TIMING OF COLD FRONTAL PASSAGE IS EXPECTED
AT KABI AROUND 07Z...KSJT BY 12Z...AND KSOA AND KJCT AROUND 15Z.
CARRYING VICINITY THUNDERSTORM AT THE AREA TAF SITES IN THE
RESPECTIVE TIME FRAMES BETWEEN WHEN THE COLD FRONTAL PASSAGE OCCURS
AND FOR A FEW HOURS AFTER THE FRONTAL PASSAGE. CEILINGS...FOR THE
MOST PART...ARE EXPECTED TO BE VFR...WITH THE FOLLOWING EXCEPTIONS.
PATCHY LOW CLOUDS COULD DEVELOP LATE TONIGHT AND EARLY FRIDAY
MORNING WITH MVFR CEILINGS. IN ADDITION...CEILINGS MAY BRIEFLY
DROP INTO THE MVFR CATEGORY IN LOCALLY HEAVY RAIN ACCOMPANYING ANY
OF THE STORMS. STORMS WHICH DEVELOP THIS EVENING AND EARLY TONIGHT
WILL HAVE THE POTENTIAL TO PRODUCE STRONG LOCALLY GUSTY WINDS AND
SMALL HAIL. SEVERE WEATHER POTENTIAL IS LIMITED TO OUR FAR
NORTHEASTERN COUNTIES AT THIS TIME. IN THE HOURS FOLLOWING COLD
FRONTAL PASSAGE...GUSTY NORTH WINDS WILL OCCUR.

PREV DISCUSSION... /ISSUED 319 PM CDT THU APR 19 2012/

SHORT TERM...
A COLD FRONT IS MOVING INTO THE NORTHERN PANHANDLE EARLY THIS
AFTERNOON WITH A DRYLINE EXTENDING FROM A SURFACE LOW OVER THE
NORTHEAST PANHANDLE REGION SOUTH TO JUST WEST OF OUR WESTERN CWA
BORDER...CONTINUING INTO THE BIG BEND REGION. BY EARLY THIS EVENING
THE SURFACE LOW AND ASSOCIATED COLD FRONT WILL BE JUST NORTH OF THE
BIG COUNTRY WITH A DRYLINE EXTENDING THROUGH THE BIG COUNTRY AND
SOUTH THROUGH THE WESTERN CONCHO VALLEY. FOR THE REMAINDER OF THIS
AFTERNOON INTO EARLY EVENING THERE IS A SLIGHT CHANCE OF
THUNDERSTORMS ALONG THE DRYLINE...HOWEVER...A STRONG CAP WILL HAVE
TO BE BROKEN TO ALLOW FOR THE INITIATION OF ANY CONVECTIVE ACTIVITY.

THE CHANCE FOR PRECIPITATION WILL IMPROVE LATER THIS EVENING AS THE
TRIPLE POINT MOVES OVER THE NORTHERN BIG COUNTRY. AS THE LOW LEVEL
JET BEGINS TO CRANK UP LATE THIS EVENING OVER THE BIG COUNTRY...THE
BEST CHANCE FOR SEVERE WEATHER WILL BE ON THE NOSE OF THE LLJ WHICH
MAY INCLUDE THE NORTHERN BIG COUNTRY. HAVE INCLUDED A SLIGHT CHANCE
FOR SEVERE STORMS OVER THE NORTHERN TWO COUNTIES OF THE BIG COUNTRY
AND SHACKELFORD COUNTY AFTER MIDNIGHT IN THE AREA CO-LOCATED BY THE
TRIPLE POINT AND THE INTENSIFYING LLJ. THE SEVERE THREAT SHOULD
CONTINUE FOR SEVERAL HOURS AFTER MIDNIGHT.

THE CHANCE FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH THE
REMAINDER OF THE NIGHT AS CONVERGENCE ALONG THE FRONTAL BOUNDARY
PROVIDES THE PRIMARY FOCUS FOR CONVECTIVE ACTIVITY. THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS CONTINUING INTO THE
AFTERNOON HOURS GENERALLY FOLLOWING THE PROGRESSION OF THE COLD
FRONT SOUTH THROUGH WEST CENTRAL TEXAS. AS THE FRONTAL BOUNDARY
MOVES SOUTH OF THE FORECAST AREA AND INTO EXTREME SOUTH TEXAS LATE
FRIDAY AFTERNOON...RAINFALL WILL END OVER THE FORECAST AREA.

AFTER AFTERNOON HIGHS NEAR 90 DEGREES TODAY...POST-FRONTAL HIGHS
TOMORROW WILL BE IN THE 70S UNDER PARTLY CLOUDY SKIES AND BRISK
NORTH WINDS.

LONG TERM...
WEST CENTRAL TEXAS WILL BE LEFT IN NORTH/NORTHWEST FLOW ALOFT FRIDAY
NIGHT AS A SURFACE RIDGE SETTLES IN ACROSS THE AREA. WE WILL HAVE
ANOTHER RELATIVELY COOL NIGHT WITH LOWS IN THE 40S/50S ACROSS THE
CWA. LOW LYING AREAS IN THE SOUTHERN PART OF THE CWA WILL LIKELY SEE
THE COOLEST TEMPERATURES IN THE MID 40S.

A STRONG RIDGE WILL DEVELOP ACROSS THE WESTERN UNITED STATES BY
SATURDAY AS A TROUGH DIGS SOUTH ACROSS THE EASTERN CONUS. THIS RIDGE
WILL SLOWLY SLIDE EAST TO ROUGHLY ALONG THE ROCKY MOUNTAIN CORRIDOR
BEFORE STALLING THERE THROUGH THE MIDDLE OF THE WEEK. THIS WILL KEEP
OUR TEMPERATURES ABOVE NORMAL AND THE FORECAST DRY THROUGH THE
MIDDLE OF NEXT WEEK. EXPECT HIGHS GENERALLY IN THE 80S...AND LOWS IN
THE 50S TO LOWER 60S.

BY THE SECOND HALF OF THE WEEK...A CUTOFF LOW SOUTHWEST OF THE
CALIFORNIA COAST...AND A TROUGH MOVING SOUTHEAST WILL BEGIN TO BREAK
DOWN THE RIDGE. THE PREVIOUS GFS MODEL RUN HINTED AT THE CHANCE FOR
PRECIPITATION FOR OUR AREA FROM THURSDAY NIGHT INTO FRIDAY...BUT THE
LATEST HOLDS ONTO A RIDGE...KEEPING US DRY...AS DOES THE ECMWF. WITH
QUITE A BIT OF UNCERTAINTY FOR DAYS 6-7...WILL CONTINUE A DRY
FORECAST FOR NOW.

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE 	 88  59  74  47  75 /  10  20  20   0   0
SAN ANGELO 	 90  59  77  46  78 /  10  20  20  10   0
JUNCTION 	 86  64  79  46  77 /   0   0  20  10   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24/99
Hazardous weather outlook, Apr 19, 2:49 PM CDT, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
249 PM CDT THU APR 19 2012

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-202000-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
249 PM CDT THU APR 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO EARLY
EVENING... MAINLY TO THE NORTH AND WEST OF AN OZONA TO BROWNWOOD
LINE. IF ANY THUNDERSTORMS DO DEVELOP...THE PRIMARY THREATS WILL
BE DANGEROUS CLOUD TO GROUND LIGHTNING...SMALL HAIL AND GUSTY
WINDS.

A BETTER CHANCE OF THUNDERSTORMS WILL BE ASSOCIATED WITH A COLD
FRONT MOVING SOUTH INTO WEST CENTRAL TEXAS LATER THIS EVENING.
THERE IS A SLIGHT CHANCE OF SEVERE STORMS DEVELOPING LATE THIS
EVENING THROUGH MIDNIGHT OVER THE NORTHERN BIG COUNTRY WITH THE
PRIMARY THREATS BEING LARGE HAIL...STRONG WINDS AND DANGEROUS
LIGHTNING.

THE COMBINATION OF VERY WARM TEMPERATURES...GUSTY SOUTHWEST WINDS
AND LOW RELATIVE HUMIDITIES WILL RESULT IN ELEVATED FIRE WEATHER
CONDITIONS THIS AFTERNOON AND EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS DEVELOPING ALONG A COLD
FRONT AS THE FRONT MOVES SOUTH THROUGH WEST CENTRAL TEXAS DURING
THE DAY ON FRIDAY. THE MAIN THREATS WILL BE DANGEROUS CLOUD TO
GROUND LIGHTNING...SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS EVENING OVER THE BIG
COUNTRY.

15

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 7:17 PM CDTSevere Thunderstorm WarningSJTThrockmorton43 min
Apr 19, 11:28 PM CDTSpecial Weather StatementSJTCallahan62 min
Apr 20, 6:13 AM CDTSpecial Weather StatementSJTTom Green62 min

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.